Alert archive / Washington / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 31, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Aug 21, 2008, 11:50 AM PDT for Spokane County, Washington; Kootenai County, Idaho. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2008, 11:50 AM PDT (18:50 UTC)
- Expired
- Aug 21, 2008, 12:30 PM PDT
- In force
- 40 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
Counties Kootenai County, ID, Spokane County, WA
The radar
The Spokane radar (KOTX), 44 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 11:55 AM PDT | HAIL 1 | Dishman, WA | |
| Aug 21, 11:57 AM PDT | HAIL 1 | 1 Nnw Dishman, WA | ACCUMULATED UP TO 1 INCH DEEP |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 6.8 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1252 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KOTX 211850 SVROTX IDC055-WAC063-211930- /O.NEW.KOTX.SV.W.0031.080821T1850Z-080821T1930Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPOKANE WA 1150 AM PDT THU AUG 21 2008 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL SPOKANE COUNTY IN EASTERN WASHINGTON... NORTHWESTERN KOOTENAI COUNTY IN THE PANHANDLE OF IDAHO... THIS INCLUDES THE CITIES OF...RATHDRUM...POST FALLS... * UNTIL 1230 PM PDT * AT 1147 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR MILLWOOD...OR 6 MILES EAST OF SPOKANE...AND MOVING EAST AT 24 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TRENTWOOD BY 1155 AM PDT... GREEN ACRES BY NOON PDT... LIBERTY LAKE...OTIS ORCHARDS AND 7 MILES SOUTH OF NEWMAN LAKE BY 1210 PM PDT... 6 MILES SOUTH OF HAUSER BY 1220 PM PDT... POST FALLS BY 1225 PM PDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4796 11690 4758 11676 4758 11732 4779 11737 TIME...MOT...LOC 1849Z 269DEG 21KT 4767 11726 $$ RJ
2 follow-up statements
000 WWUS56 KOTX 211908 SVSOTX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 1208 PM PDT THU AUG 21 2008 IDC055-WAC063-211930- /O.CON.KOTX.SV.W.0031.000000T0000Z-080821T1930Z/ KOOTENAI ID-SPOKANE WA- 1204 PM PDT THU AUG 21 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM PDT FOR EAST CENTRAL SPOKANE AND NORTHWESTERN KOOTENAI COUNTIES... AT NOON PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR GREEN ACRES...OR 11 MILES WEST OF POST FALLS...MOVING EAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... OTIS ORCHARDS AND LIBERTY LAKE BY 1210 PM PDT... STATE LINE BY 1215 PM PDT... POST FALLS BY 1225 PM PDT... IN ADDITION TO HAIL...THIS STORM IS PRODUCING HEAVY DOWNPOURS. ROADS AND LOW LYING AREAS CAN QUICKLY ACCUMULATE RAINFALL RUNOFF AND CAUSE LOCALIZED PROBLEMS. DO NOT DRIVE THROUGH WATER COVERED ROADWAYS. LAT...LON 4758 11676 4758 11728 4785 11717 4796 11690 TIME...MOT...LOC 1904Z 269DEG 21KT 4768 11714 $$ RJ
000 WWUS56 KOTX 211929 SVSOTX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 1229 PM PDT THU AUG 21 2008 IDC055-WAC063-211936- /O.EXP.KOTX.SV.W.0031.000000T0000Z-080821T1930Z/ KOOTENAI ID-SPOKANE WA- 1226 PM PDT THU AUG 21 2008 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SPOKANE AND NORTHWESTERN KOOTENAI COUNTIES WILL EXPIRE AT 1230 PM PDT... THE THUNDERSTORM THAT PRODUCED NICKEL TO QUARTER SIZED HAIL IN THE SPOKANE VALLEY HAS WEAKENED AND IS NO LONGER A THREAT TO PRODUCE LARGE HAIL. HEAVY DOWNPOURS ARE STILL LIKELY IN POST FALLS AND COEUR DALENE SOUTH OF INTERSTATE 90 THROUGH 100 PM. LAT...LON 4758 11676 4758 11728 4785 11717 4796 11690 TIME...MOT...LOC 1926Z 269DEG 21KT 3585 16462 $$ RJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 9:53 AM PDT, 1 hour 57 minutes earlier.
Area forecast discussion, Aug 21, 9:53 AM PDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 953 AM PDT THU AUG 21 2008 .SYNOPSIS... AN UNUSUALLY DEEP UPPER LEVEL LOW PRESSURE SYSTEM WILL REMAIN OVER THE INLAND NORTHWEST THROUGH LATE TODAY....BRINGING WET...BREEZY...AND COOL CONDITIONS TO THE AREA. WARMER TEMPERATURES AND DRY CONDITIONS ARE EXPECTED FOR THE WEEKEND AS UPPER RIDGING TRIES TO BUILD INTO THE REGION. && .DISCUSSION... WATER VAPOR IMAGERY SHOWS UPPER LOW SPINNING OVER SOUTHERN BC BUT MOVING EASTWARD AT A FAIRLY GOOD CLIP. SEVERAL MINOR VORT LOBES ROTATING AROUND THIS LOW BUT THE MAIN ONE WELL BE CONCERNED WITH IS CURRENTLY OVER THE NORTHERN CASCADES. RADAR ECHOES ARE ALREADY INCREASING IN ASSOCIATION WITH THIS VORT LOBE. MORNING SUNSHINE IS ALLOWING THE ATMOSPHERE TO DESTABILIZE WITH -20C COLD CORE AT 500MB LAPSE RATES ARE DECENTLY STEEP. PATTERN IS MORE SIMILAR TO APRIL OR MAY RATHER THAN AUGUST. THE CURRENT SPEED OF THIS VORT LOBE IS A LITTLE TOO FAST TO REALLY MAXIMIZE ITS LIFT WITH THE AFTERNOON HEATING. AS SUCH THE CONVECTION WONT BE AS EFFICIENT AS IT COULD HAVE BEEN IF THIS VORT MAX WERE 3-6 HOURS SLOWER. ALSO THE DIV-Q PROGS FROM BOTH MODELS SHOW THE LARGER SCALE LIFT IS CURRENTLY MAXIMIZED OVER OUR AREA RIGHT NOW...AND BY THIS AFTERNOON IT WILL BE MOVING INTO WESTERN MONTANA WITH STRONG SUBSIDENCE/SINKING IN ITS WAKE. THIS WILL HINDER CONVECTIVE DEVELOPMENT AND LIMIT THE TOPS OF THE CONVECTION. AS SUCH WELL SEE WIDESPREAD SHALLOW CONVECTIVE SHOWERS THROUGH THE REMAINDER OF THE DATA WITH ISOLATED THUNDERSTORMS. AS USUAL THE MAIN ACTIVITY WILL BE OVER THE NORTHERN/EASTERN MOUNTAINS WHERE THE COLD POOL ALOFT IS LOCATED AND UPSLOPE LIFT WILL AID THE CONVECTION. I DONT EXPECT ANY OF THESE THUNDERSTORMS TO BECOME SEVERE. SHOWER ACTIVITY SHOULD SHUT DOWN VERY QUICKLY THIS EVENING AS THE DYNAMICS MOVE WELL EAST OF OUR AREA. AS SKIES CLEAR AND WINDS DECREASE WERE IN FOR A FAIRLY CHILLY NIGHT. WILL BE ADDRESSING THIS MORE WITH THE AFTERNOON DISCUSSION. RJ && .AVIATION... WIDESPREAD SHOWER AND ISOLATED THUNDERSTORM ACTIVITY IS EXPECTED OVER THE AREA EAST OF REPUBLIC TO KALW TODAY...WITH JUST ISOLATED SHOWERS TO THE WEST OF THIS LINE. SOME MVFR CONDITIONS ARE POSSIBLE WITH THESE SHOWERS ALONG WITH SOME SMALL HAIL. SHOWERS WILL QUICKLY DIE OFF THIS EVENING GIVING WAY TO CLEARING SKIES. SOME VALLEY FOG IS POSSIBLE OVER THE NORTHERN/EASTERN VALLEYS BY FRIDAY 12Z. FOG IS ALSO POSSIBLE AS THE KGEG/KSFF/KCOE SITES FRIDAY MORNING BUT THIS WILL DEPEND ON HOW MUCH RAIN WE RECEIVE IN THE SPOKANE METRO AREA TODAY. RJ && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 67 46 77 51 84 58 / 60 10 0 0 0 0 COEUR DALENE 64 43 76 47 82 51 / 70 20 0 0 0 0 PULLMAN 64 41 77 45 83 50 / 60 20 0 0 0 0 LEWISTON 73 51 84 57 89 59 / 60 20 0 0 0 0 COLVILLE 67 41 81 45 86 49 / 60 10 0 0 0 0 SANDPOINT 64 40 74 43 81 44 / 80 20 0 0 0 0 KELLOGG 61 46 76 51 82 54 / 80 30 10 0 0 0 MOSES LAKE 76 48 82 52 88 55 / 20 0 0 0 0 0 WENATCHEE 76 51 83 57 87 60 / 20 10 0 0 0 0 OMAK 76 46 83 52 87 56 / 40 10 0 0 0 0 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
Hazardous weather outlook, Aug 21, 5:21 AM PDT, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 521 AM PDT THU AUG 21 2008 IDZ001>004-026-027-WAZ031>038-041>044-221230- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 521 AM PDT THU AUG 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Nearby
Severe Thunderstorm Warnings in Washington, 2008Severe Thunderstorm Warnings in Idaho, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.